Hail, Winston
- When
- July 3, 3:53 PM CST
- Where
- Winston County, 0.69 mi S of Louisville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 33.120, -89.050
Daytime heating, instability and plenty of gulf moisture combined to form a few severe thunderstorms and flash flooding across central Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Daytime heating, instability and plenty of gulf moisture combined to form a few severe thunderstorms and flash flooding across central Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 3, 2:58 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 358 PM CDT FRI JUL 3 2015 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...IT HAS BEEN A QUIET DAY FOR THE MOST PART WITH MUCH OF THE RAIN AND STORMS REMAINING NORTH OF MY CWA. THIS HAS CAUSED SIGNIFICANT FLOODING ISSUES ACROSS PORTIONS OF NORTHERN MS WHILE FURTHER SOUTH THERE HAS YET TO BE ANY RAIN. THIS IS IN ASSOCIATION WITH A STALLED FRONTAL BOUNDARY NORTH OF THE REGION AND STORMS HAVE BEEN TRAINING THROUGH THE DAY IN MOSTLY UNIDIRECTIONAL FLOW. AS DISTURBANCES ROTATE IN THE UPPER FLOW IN THE BASE OF THE UPPER TROUGH...ADDITIONAL STORMS HAVE BEEN ABLE TO PUSH TO SOUTHEAST FROM GENERALLY THE ARKLATEX REGION AND ARE NOW MOVING INTO THE NORTH AND NORTHWESTERN SECTIONS OF MY CWA. THEY ARE MOVING INTO AN ENVIRONMENT WITH DECENT LOW LEVEL LAPSE RATES...SHEAR AND INSTABILITY. THIS HAS ALLOWED SOME TO BECOME STRONG TO SEVERE WITH WIND GUSTS AND SOME HAIL BEING THE PRIMARY RISKS. AS THIS ACTIVITY CONTINUES TO SWING SOUTH AND EAST THIS AFTERNOON AND EVENING...GLOBAL AND HI-RES MODELS INDICATE THAT ANOTHER DISTURBANCE WILL MOVE SOUTH LATER TONIGHT AND THIS ONE COULD STALL ACROSS A PORTION OF THE AREA. MODELS ARE IN GENERAL AGREEMENT THAT THIS COULD LEAD TO POTENTIAL FOR FLOODING IN LOCATIONS ALONG AND NORTH OF I-20 THROUGH TONIGHT. PW VALUES ARE SHOWN TO BE NEAR 2 INCHES ACROSS NORTHERN AREAS...336-340K THETA-E AIR...STRONG MOISTURE TRANSPORT INTO THE REGION AND...IN UNIDIRECTIONAL FLOW AND VERY WEAK CORFIDI VECTORS...THIS COULD LEAD TO SOME LOCALIZED HEAVY RAIN OF 2-3 INCHES(OR POTENTIALLY GREATER IN SOME LOCATIONS)/FLOODING ISSUES ESPECIALLY GIVEN ANY STORMS THAT BACKBUILD/TRAIN ACROSS THE REGION. LIMITED RISK AREAS IN THE HWO AND GRAPHICS SEEM REASONABLE AND HAVE LEFT THEM IN TACT. THE MILLION DOLLAR QUESTION IS WHAT WILL THE WEATHER BE ON INDEPENDENCE DAY. UNFORTUNATELY...IT WONT BE NEARLY AS NICE AS IT WAS LAST YEAR WHEN A COLD FRONT CAME THROUGH AND BROUGHT UNSEASONABLY DRIER AIR INTO THE REGION. IN THIS RATHER COMPLEX...NORTHWEST FLOW REGIME...IT REALLY IS HARD TO PINPOINT JUST WHAT IS GOING TO EVOLVE. IF THE EXPECTED BAND OF SHOWERS/STORMS DEVELOPS LATER TONIGHT...THIS COULD LINGER INTO EARLY TOMORROW. HI- RES MODELS SEEM TO INDICATE THAT THIS WILL SLOWLY SAG SOUTH THROUGH THE DAY TOMORROW AND AFFECT SOUTHERN SECTIONS OF THE CWA DURING THE AFTERNOON AND EVENING HOURS...WHICH IS CERTAINLY NOT GOOD NEWS FOR FIREWORKS AND OUTDOOR ACTIVITIES. IT IS LIKELY BEST TO SAY THAT BOTH THE GFS AND ECMWF SHOW ANOTHER DISTURBANCE MOVING THROUGH THE REGION AND THIS WILL LIKELY COMBINE WITH ANY DAYTIME HEATING/OUTFLOW BOUNDARIES/DIFFERENTIAL HEATING BOUNDARIES/MOIST AIRMASS TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS PARTICULARLY DURING THE LATER AFTERNOON AND EVENING HOURS. THERE IS THE RISK FOR ANY OF THESE STORMS TO BECOME STRONG TO SEVERE WITH LIGHTNING AND DAMAGING WIND GUSTS TO BE THE PRIMARY CONCERNS. IT IS BEST FOR RESIDENTS TO KEEP UPDATED WITH THE LATEST WEATHER INFORMATION ESPECIALLY WHEN PLANNING TO BE OUTDOORS. TEMPERATURES DURING THIS PERIOD WILL BE A LITTLE BELOW NORMAL AS CLOUDS AND RAIN SHOULD KEEP SOME AREAS...MOSTLY IN THE NORTH...INTO THE LOWER TO MID 80S. OUTSIDE OF STORMS...TEMPERATURES DURING THE DAY WILL REACH INTO THE UPPER 80S AND LOWER 90S. .LONG TERM...SUNDAY THROUGH NEXT WORK WEEK...ANOMALOUSLY SUPPRESSED UPPER LEVEL TROUGHING FOR EARLY JULY (AND THE ATTENDANT SAGGING FRONTAL ZONE IN OUR REGION) WILL FINALLY LIFT BACK TO THE NORTH LATER MONDAY INTO MONDAY NIGHT. HOWEVER...BEFORE THE REGIME CHANGES...EXPECT A GOOD DEAL OF SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT (AND THEN BECOMING INCREASINGLY FOCUSED IN NORTHERN AND EASTERN ZONES ON MONDAY). THESE PERIODS WILL HAVE TO BE WATCHED FOR HAZARDOUS WEATHER THREAT ALTHOUGH WIND SHEAR AND MOISTURE TRANSPORT WILL BE DECLINING BY THIS POINT AND THUS THE CONFIDENCE OF ANY SEVERE STORMS OR FLOODING PROBLEMS IS TOO LOW TO INCLUDE IN THE HWO QUITE YET. OF COURSE THE CLOUDS AND SHOWERS WILL KEEP TEMPERATURES DOWN BELOW NORMAL IN MOST AREAS ON SUNDAY ALTHOUGH HEAT WILL BE TRYING TO INCREASE FROM THE SOUTHWEST ON MONDAY. MODEL AGREEMENT ON INCREASED SUBTROPICAL RIDGING INFLUENCE FOR TUESDAY THROUGH THE REMAINDER OF NEXT WORK WEEK IS NOW PRETTY GOOD. THERE ARE STILL UNCERTAINTIES ON HOW MUCH AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY WILL OCCUR DESPITE RIDGE SUPPRESSION...BUT THE CONSENSUS IDEA IS THAT PRECIPITATION OVER THIS PERIOD WILL BE BELOW AVERAGE. FORTUNATELY...MOIST SOILS IN MANY AREAS WILL WORK AGAINST TEMPERATURES SPIKING UPWARDS QUICKLY IN REACTION TO THE CHANGING WEATHER REGIME. HOWEVER...EXPECT HEAT TO BUILD GRADUALLY THROUGH THE MID TO LATE WEEK WITH PLENTY OF HUMIDITY TO PUSH PEAK AFTERNOON HEAT INDEX VALUES UP TO NEAR THE CENTURY MARK. /BB/ && .AVIATION...MAINLY VFR CONDITIONS THIS AFTERNOON AT THE TAF SITES. EXPECT THUNDERSTORMS TO SPREAD EAST-SOUTHEAST INTO THE AREA LATE THIS AFTERNOON INTO THE EVENING WITH ADDITIONAL ACTIVITY OVERNIGHT. STORMS WILL CAUSE LOCAL REDUCTIONS IN CIGS AND VSBY. /SW/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 73 85 70 87 / 77 63 60 60 MERIDIAN 71 85 68 87 / 72 70 62 59 VICKSBURG 74 85 71 88 / 69 67 58 58 HATTIESBURG 74 87 71 87 / 27 53 55 61 NATCHEZ 74 86 71 89 / 33 68 58 56 GREENVILLE 73 85 70 89 / 97 66 56 60 GREENWOOD 73 85 70 87 / 97 63 51 58 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/BB/SW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 201 PM CDT FRI JUL 3 2015 ARZ074-075-LAZ007>009-MSZ018-019-025>042-044>046-041915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER- 201 PM CDT FRI JUL 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...AND NORTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND SATURDAY SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...TONIGHT FLOODING THREAT...LIMITED TIMING...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA LATE THIS AFTERNOON INTO TONIGHT. A FEW OF THE STORMS COULD BE SEVERE MAINLY THIS EVENING. THE HAZARDS INCLUDE WIND GUSTS TO 60 MPH AND HAIL UP TO QUARTER SIZE. HEAVY RAIN IS ALSO POSSIBLE ACROSS THE AREA TONIGHT. LOCALLY 2 TO 3 INCHES COULD CAUSE SOME FLOODING. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT. LAZ015-016-023>026-MSZ043-047>066-072>074-041915- RICHLAND-MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-WARREN-HINDS- RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH- JASPER-CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS- COVINGTON-JONES-MARION-LAMAR-FORREST- 201 PM CDT FRI JUL 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. 2 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. *FLOODING* EXTREME...CONFIDENT IN SIGNIFICANT FLOODING. SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE. ELEVATED...CONFIDENT IN FLOODING. LIMITED...FLOODING POSSIBLE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT FRI JUL 3 2015
ARZ075-032045-
CHICOT AR-
315 PM CDT FRI JUL 3 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHICOT COUNTY
THROUGH 345 PM CDT...
AT 315 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR DERMOTT...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DERMOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3352 9135 3353 9134 3353 9133 3352 9132
3352 9125 3356 9124 3356 9123 3353 9122
3351 9118 3349 9119 3345 9124 3344 9146
3356 9145 3356 9135
TIME...MOT...LOC 2015Z 256DEG 34KT 3354 9151
DLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT FRI JUL 3 2015
ARZ074-032115-
ASHLEY AR-
342 PM CDT FRI JUL 3 2015
...STRONG THUNDERSTORMS WILL AFFECT WESTERN ASHLEY COUNTY UNTIL 415
PM CDT...
AT 341 PM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
NEAR CROSSETT AND NEAR FOUNTAIN HILL...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CROSSETT...HAMBURG...NORTH CROSSETT...WEST CROSSETT...FOUNTAIN HILL
AND OLD MILO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3324 9208 3326 9205 3328 9204 3328 9200
3330 9200 3331 9198 3335 9199 3335 9197
3338 9196 3339 9198 3340 9199 3339 9176
3301 9178 3301 9206 3303 9209 3303 9211
3306 9212
TIME...MOT...LOC 2041Z 259DEG 25KT 3308 9202
DLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT FRI JUL 3 2015
ARZ075-032145-
CHICOT AR-
422 PM CDT FRI JUL 3 2015
...THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT NORTHWESTERN
CHICOT COUNTY THROUGH 445 PM CDT...
AT 421 PM CDT...METEOROLOGISTS WERE TRACKING THUNDERSTORMS PRODUCING
HEAVY RAINFALL OVER EASTERN DREW COUNTY...MOVING EAST AT 30 MPH.
THESE STORMS COULD CAUSE LOCALIZED FLOODING IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE... DERMOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3352 9135 3353 9133 3352 9132 3352 9129
3346 9129 3345 9145 3356 9145 3356 9135
TIME...MOT...LOC 2121Z 263DEG 28KT 3353 9142
DLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 431 PM CDT FRI JUL 3 2015 MSZ018-019-034-032215- WASHINGTON MS-SUNFLOWER MS-BOLIVAR MS- 431 PM CDT FRI JUL 3 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER...SOUTHEASTERN BOLIVAR AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 515 PM CDT... AT 431 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER SHAW...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLEVELAND...RULEVILLE...SHAW...SUNFLOWER...BOYLE...BLAINE AND DODDSVILLE. LAT...LON 3374 9046 3348 9045 3347 9104 3371 9087 TIME...MOT...LOC 2131Z 268DEG 21KT 3357 9077 DL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT FRI JUL 3 2015
ARZ075-032215-
CHICOT AR-
446 PM CDT FRI JUL 3 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHICOT COUNTY THROUGH
515 PM CDT...
AT 445 PM CDT...METEOROLOGISTS WERE TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 8 MILES NORTH OF MCMILLAN CORNER TO 7
MILES EAST OF WILMOT...AND MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAKE VILLAGE...EUDORA...MCMILLAN CORNER AND CHICOT JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3344 9123 3345 9112 3340 9121 3338 9116
3339 9112 3340 9111 3343 9110 3345 9106
3333 9114 3324 9110 3328 9105 3322 9109
3314 9109 3313 9120 3300 9117 3302 9146
3354 9135 3352 9132 3352 9125 3356 9123
TIME...MOT...LOC 2145Z 275DEG 25KT 3350 9128 3302 9146
DLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 447 PM CDT FRI JUL 3 2015 MSZ038-032215- WINSTON MS- 447 PM CDT FRI JUL 3 2015 ...A STRONG THUNDERSTORM WILL AFFECT WINSTON COUNTY THROUGH 515 PM CDT... AT 447 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER LOUISVILLE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... LOUISVILLE AROUND 450 PM CDT. MILLCREEK AROUND 505 PM CDT. BETHEDEN AROUND 510 PM CDT. LAT...LON 3306 8918 3318 8917 3324 8883 3304 8882 TIME...MOT...LOC 2147Z 261DEG 23KT 3312 8909 DL
The Columbus AFB radar (KGWX), 109 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
7 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Multiple trees were blown down in Itta Bena, including on Thurman, Haley, Center, Freedom and Mitchell streets causing power outages.
Large oak tree was blown down on a main power transmission line near Cawthorne Ave.
One tree was blown down near Sumrall.
Power lines were blown down near Mount Olive.
A couple of trees were blown down near De Soto.
Numerous trees were blown down in Petal. A wind gust of 73 mph was measured by a storm chaser. Additional trees were blown down in Macedonia.
A couple of trees were blown down along Highway 590 and one was blown down across Jordan Rd.
Roughly 6 inches of water covered the road near the intersection of 5th and 15th streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579666, 579671, 579673, 579672, 587326, 579675, 581318, 579677, 579676, 579689, 579703, 579674.